Article Text

PDF

Non-steroidal anti-inflammatory drugs and exacerbations of asthma in children
  1. Richard Body, Senior House Office,
  2. Katherine Potier, Specialist Registrar
  1. Department of Emergency Medicine, Manchester Royal Infirmary, Oxford Road, Manchester M13 9WL, UK; kevin.mackway-jonesman.ac.uk

    Abstract

    A short cut review was carried out to establish whether non-steroidal anti-inflammatory agents cause exacerbations of asthma in children. Altogether 301 papers were found using the reported search, of which two presented the best evidence to answer the clinical question. The author, date and country of publication, patient group studied, study type, relevant outcomes, results and study weaknesses of these best papers are tabulated. A clinical bottom line is stated.

    • BETs
    • asthma
    • anti-inflammatory drugs

    Statistics from Altmetric.com

    Report by Richard Body,Senior House OfficeChecked by Katherine Potier, Specialist Registrar

    Clinical scenario

    A 7 year old asthmatic boy presents to the emergency department with a history of fever that has not settled despite paracetamol. You consider prescribing ibuprofen but the staff nurse is concerned that this will cause an exacerbation of his asthma. You wonder whether there is any evidence for this.

    Three part question

    In [children with asthma] do [non-steroidal anti-inflammatory drugs] lead to [exacerbation of asthma]?

    Search strategy

    Medline 1966-07/04 using the OVID interface. [exp Ibuprofen OR ibuprofen.mp OR nurofen.mp OR exp Anti-Inflammatory Agents, Non-Steroidal OR NSAID$.mp] AND [exp Asthma OR exp Asthma, exercise induced OR wheeze.mp OR exp Bronchial Spasm OR exp bronchospasm.mp] limit to human and English language and the BestBETs Paediatric Filter.

    Search outcome

    Altogether 301 papers were found of which 299 did not answer the study question. The remaining two are summarised in table 4.

    Table 4

    Comment(s)

    Non-steroidal anti-inflammatory medications (NSAIDs) are often withheld from asthmatic children for fear that they may cause an exacerbation of the condition. Although aspirin induced bronchospasm has been described in the literature, there are no case reports relating to NSAID induced bronchospasm in children. The two clinical trials that have investigated this problem have not established any link. The paper by Lesko et al actually showed a statistically significant reduction in outpatient consultations for asthma in the ibuprofen treated group. This may have been a chance result. Alternatively, it may be that either paracetamol can induce bronchospasm or that NSAIDs lead to an improvement in bronchial tone, perhaps as a result of their anti-inflammatory action. A third paper, by Lesko and Mitchell, investigated the safety of ibuprofen and paracetamol in children under two years of age. Although the paper did not answer the three part question directly, they randomised a total of 27 065 febrile children to receive either paracetamol, ibuprofen 5 mg/kg, or ibuprofen 10 mg/kg. There was no increase in the incidence of hospitalisation with asthma or anaphylaxis in the ibuprofen treated group. From the available evidence, it would seem that NSAIDs are safe to use in asthmatic children.

    CLINICAL BOTTOM LINE

    There is no evidence that NSAIDs lead to exacerbation of asthma in children.

    Report by Richard Body,Senior House OfficeChecked by Katherine Potier, Specialist Registrar

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.